Mr O had suffered with an anal fissure for some time. He’d been referred to Mr F, consultant surgeon, who’d decided on an examination under anaesthesia (EUA) with a view to lateral anal sphincterotomy, after a course of conservative treatment.
Mr F performed the EUA, attempting sigmoidoscopy, which was hampered by faecal loading. Mr F used a Parks anal retractor and found a benign-looking fissure, from which he took a biopsy. He also found moderate vascular haemorrhoids and decided to treat them by sclerotherapeutic injection.
He took a syringe of phenol, filled by his assisting theatre nurse. Mr F wasn’t asked to check the ampoules from which the syringe had been filled, nor did he ask to see them. He started to inject the haemorrhoids, using a standard technique. After injecting 7–8 ml of phenol solution, he stopped, noticing that the injected area was turning black.
It turned out that the solution was 80% phenol, not 5% in oil, which is the usual strength for this procedure. Mr F flushed the area with alcohol and copious quantities of water. Mr F spoke to the Poisons Unit, who advised overnight observation on ITU, due to the risk of adverse systemic reactions to the phenol. Mr O suffered some transient hepatic dysfunction, which settled spontaneously.
Four days later, Mr F and a colleague, Mr A, performed a further EUA, finding extensive confluent ulceration of the anal canal with indurated tissues at the level of the pelvic floor. Mr A performed a trephine-loop sigmoid-colostomy. Mr O remained under Mr F’s care for the rest of his inpatient stay.
When Mr O brought a claim of negligence, we settled out of court for a moderate sum, sharing half the liability with the theatre nurse’s employer.
Although it may seem a tedious ritual to check the quantity and nature of an injectable substance before administration, there are extremely good reasons for doing so, as this case clearly shows.
Even if you draw up an injection yourself, you should make it standard practice to double check what you are going to inject into a patient, by any route, before you do so.
Many examples of maladministration of injectables feature in the medical and lay press each year. If you give the wrong substance, or give it by the wrong route, you can cause irreparable damage to your patients.